MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #5 L-CEM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #5 L-CEM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 5510-F-501
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 05/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's left knee was revised due to pain.The original surgical plan was to perform a poly exchange.Intra-operatively, the medial condyle of the femoral component was found to have broken off of the implant.The poly, which had metal embedded into it, was also found to have had some wear medially.Patient was revised to a ps femoral component with a ts insert.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon femoral component was reported.The event was confirmed on the basis for inspection of received device.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), which noted that the triathlon cr femoral knee was returned fractured at the medial condyle.The returned device was evaluated with the use of a stereomicroscope at magnifications up to 50x.Bone cement was observed on the proximal portion of the device.The bone cement observed on the medial condyle extended past the edges of the condyles.Damage was observed on the articulating surface of the femoral component consistent with articulation against a hard object/particulate.Macroscopic surface features indicate that the fracture propagated distally with final fracture occurring in overload.The fracture condyle was examined further using a scanning electron microscope (sem).A material analysis was performed which concluded that the fracture morphology of the femoral component is consistent with a fatigue fracture propagating distally with final fracture occurring in overload.Eds showed that the femoral component was consistent with the drawing (astm f75 alloy).Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces.Dimensional and functional analysis could not be performed as the device was returned in fractured condition.Clinician review: no medical records were received for review with a clinical consultant.Device history review: review indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient's left knee was revised due to pain.Intra-operatively, the medial condyle of the femoral component was found to have broken off of the implant.Material analysis performed on the returned device concluded that the fracture morphology of the femoral component is consistent with a fatigue fracture propagating distally with final fracture occurring in overload.Eds showed that the femoral component was consistent with the drawing (astm f75 alloy).Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces.The exact cause of the event could not be determined because insufficient information was available with stryker.Further information such as pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON CR FEM COMP #5 L-CEM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10101239
Report Number0002249697-2020-00987
Device Sequence Number3082473
Product Code JWH
UDI-Device Identifier07613327040296
UDI-Public07613327040296
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Model Number5510-F-501
Device Catalogue Number5510F501
Device Lot NumberEELAH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2020
Initial Date Received by Manufacturer 05/04/2020
Supplement Date Received by Manufacturer08/11/2020
Initial Report FDA Received Date05/29/2020
Supplement Report FDA Received Date09/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient Weight104